OUP user menu

Minocycline as a Cause of Drug-Induced Autoimmune Hepatitis
Report of Four Cases and Comparison With Autoimmune Hepatitis

Neal S. Goldstein MD, Nasser Bayati MD, Ann L. Silverman MD, Stuart C. Gordon MD
DOI: http://dx.doi.org/10.1309/KV2J-VX6Q-L95V-VDE4 591-598 First published online: 1 October 2000


We describe the clinical and liver biopsy morphologic features for 4 patients with minocyclineinduced autoimmune hepatitis (group 1). We compared the serum laboratory values and liver biopsy findings from group 1 with those from 10 patients with sporadic autoimmune hepatitis (group 2). All patients in group 1 had positive serum antinuclear antibody titers, but none had positive serum anti–smooth muscle antibody titers. The morphologic findings of group 1 biopsies were those of autoimmune hepatitis in all 4 patients. In addition, 1 of these biopsy specimens also had scattered single eosinophils, unlike autoimmune hepatitis. The mean histologic activity index scores for patients in groups 1 and 2, respectively, were 6.7 and 5.4. No patients in group 1 had marked bridging fibrosis or cirrhosis, compared with 4 of 10 patients in group 2. Minocycline-induced autoimmune hepatitis is usually identical to sporadic autoimmune hepatitis. The absence of eosinophils does not exclude the possibility of a minocycline cause. In the absence of clinical or morphologic differences, a recent ingestion of minocycline should be excluded before the diagnosis of sporadic autoimmune hepatitis is established. Whether the drug is unmasking latent autoimmune hepatitis is unclear.

Key Words:
  • Liver
  • Biopsy
  • Minocycline
  • Autoimmune
  • Hepatitis
  • Drug
  • Drug reaction
  • Eosinophils